Thursday, November 24, 2011

Thanksgiving Day Reading

Slowly recovering and had hoped not to need more than 10mg, but ended up taking another 5mg. I've had energy deficits too big for the steroid dose before, but instead of taking more, I really wanted to try and out rest it.

Except I couldn't wake up still. Some of it is that I need one more night of good sleep to put the bad night of sleep behind me. I really do not handle lack of sleep well, some combination of newborn sleep deprivation PTSD and adrenal weirdness. After the 5mg boost...

Positive dance sign for the win!

*fist pump*

Fatigue was still with me BUT I zumba'd to two songs from Bette Midler's Christmas album. (MP3 download is $5 and well worth it!) Two whole songs! Without sitting down! Without heaviness in my legs! No, it was not the best music for Zumba, but it was a lot of fun trying!

I've also had a positive caffeine sign. Actually wanted my drug of choice yesterday: Coke Zero. I've not been able to finish one since 11/2. Have not even cared if I had caffeine (which for those of you who drink caffeine, you know how weird that is). Well, now I want it which is good even if it's not a good-for-me habit.

Then I crashed and burned. Just did too much, too fast. I need to slow down and rest or else I'll have to take more steroids.

Still, overall, a MUCH better day. Very thankful.

My gosh dang cortisol better fricking come back low. Or else my body makes NO sense whatsoever.

In the event that it's normal, I found an article on steroid withdrawal and the quote below seems pretty relevant to my situation. The theory would be I had the crisis due to long term steroid use and DUH! I need to stress dose. The steroids used to treat the crisis then triggered Steroid Withdrawal Syndrome which, in me, scales up to the umpteenth power. This is what you call 'can't win for losing.'

Full text of article is here: http://www.eje-online.org/content/153/2/207.full

"The form of SWS that we have described, characterised by anorexia, nausea, lethargy, fever, arthralgia, skin desquamation, weakness, postural hypotension, vomiting and weight loss, was recognised as early as 1960, although the exact mechanism of action is not clear, nor is its prevalence (3, 4, 7, 8). Suppression of the HPA axis by the hypercortisolaemic state, whether endogenous or exogenous, was initially thought to be responsible, until the axis was shown to be normal in these patients, with normal baseline cortisol levels (7).

Subsequently, Amatruda et al. demonstrated some suppression of the HPA axis in these patients but, importantly, serial plasma and urine steroid levels were within normal limits, and there was no correlation between the status of the HPA axis and the severity or duration of SWS (4). Hence the condition was attributed to a state of ‘relative adrenal insufficiency’ as tissues had been exposed to high levels of steroids for a prolonged period. It is thought that these individuals develop tolerance to glucocorticoids, such that the replacement doses used are inadequate to allow correct functioning of the central nervous system and other organs (3).

Tyrrell describes the possibility of a relative state of glucocorticoid resistance in these patients, effectively rendering them hypoadrenal (8). In more recent studies, a rise in the level of interleukin-6 (IL-6) has been linked with the acute form of SWS occurring immediately after surgery for Cushing’s syndrome in patients who were hypocortisolaemic, and a similar symptom complex was noted after infusion of IL-6 (9, 10).

Papanicolaou et al. found that even by day 9 or 10 postoperatively [for Cushing's], when these patients were on glucocorticoid replacement, IL-6 levels decreased but were not back to normal (9). Alterations in the concentrations of a number of other mediators have been hypothesised to play a role in the development of the SWS, notably CRH and central noradrenergic and dopaminergic systems, reviewed in more detail by Hochberg et al. (3)."

2 comments:

  1. So glad you got to feel better at least for a little while. Hopefully more good days to come!

    ReplyDelete
  2. I hope this was just the beginning of better days for you, M!

    But yes, don't overdo things too quickly even when you are feeling better. Enjoy your Coke Zero! Or at least wanting Coke Zero!

    (It was hard to break my addiction to Diet Coke and especially Diet Mountain Dew, but worth it in the end. Now I can't drink carbonated stuff even as a treat because it makes my throat hurt. I had to quit caffeine and carbonation due to GI stuff over a decade ago.)

    ReplyDelete

Thanks for your comment. I read all comments and do my best to respond to questions, usually in a new post.

If you have adrenal issues and want to connect with other patients the following message boards are wonderful resources:

http://www.mdjunction.com/forums/adrenal-insufficiency-discussions/general-support

http://www.addisonssupport.com/